OSA's Digital Library

Optics Letters

Optics Letters

| RAPID, SHORT PUBLICATIONS ON THE LATEST IN OPTICAL DISCOVERIES

  • Vol. 29, Iss. 12 — Jun. 15, 2004
  • pp: 1393–1395

Exact solution of Maxwell’s equations for optical interactions with a macroscopic random medium

Snow H. Tseng, Jethro H. Greene, Allen Taflove, Duncan Maitland, Vadim Backman, and Joseph T. Walsh, Jr.  »View Author Affiliations


Optics Letters, Vol. 29, Issue 12, pp. 1393-1395 (2004)
http://dx.doi.org/10.1364/OL.29.001393


View Full Text Article

Acrobat PDF (276 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We report what we believe to be the first rigorous numerical solution of the two-dimensional Maxwell equations for optical propagation within, and scattering by, a random medium of macroscopic dimensions. Our solution is based on the pseudospectral time-domain technique, which provides essentially exact results for electromagnetic field spatial modes sampled at the Nyquist rate or better. The results point toward the emerging feasibility of direct, exact Maxwell equations modeling of light propagation through many millimeters of biological tissues. More generally, our results have a wider implication: Namely, the study of electromagnetic wave propagation within random media is moving toward exact rather than approximate solutions of Maxwell’s equations.

© 2004 Optical Society of America

OCIS Codes
(060.0060) Fiber optics and optical communications : Fiber optics and optical communications
(060.2320) Fiber optics and optical communications : Fiber optics amplifiers and oscillators
(170.3880) Medical optics and biotechnology : Medical and biological imaging
(240.6680) Optics at surfaces : Surface plasmons
(240.6690) Optics at surfaces : Surface waves

Citation
Snow H. Tseng, Jethro H. Greene, Allen Taflove, Duncan Maitland, Vadim Backman, and Joseph T. Walsh, Jr., "Exact solution of Maxwell’s equations for optical interactions with a macroscopic random medium," Opt. Lett. 29, 1393-1395 (2004)
http://www.opticsinfobase.org/ol/abstract.cfm?URI=ol-29-12-1393

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited